Hail, Mobile
- When
- July 21, 12:20 PM CST to 12:21 PM CST
- Where
- Mobile County, Coden
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.383, -88.233
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 21, 1:20 AM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 220 AM CDT MON JUL 21 2003 .SHORT TERM...ALREADY ACTIVE NORTHWESTERLY FLOW ALOFT PROGGED TO BECOME EVEN MORE ACTIVE OVER FCST AREA THROUGH MIDWEEK...AS UPPER TROF DEEPENS AND A STRONG PIECE OF ENERGY DROPS SOUTH FROM THE UPPER PLAINS TO THE TENNESSEE VALLEY REGION BY 12Z WEDENSDAY. AS UPPER ENERGY DROPS SOUTH...LOW PRESSURE DEEPENS OVER NORTHEAST STATES... ALLOWING SFC BOUNDARY TO DRIFT SOUTH INTO FCST AREA BY EARLY WEDNESDAY. 00Z MOS POPS ARE A LITTLE LOWER THAN CURRENT FCST POPS FOR TODAY... BUT WITH PERSISTENT ACTIVE NORTHWESTERLY FLOW...CONFIDENCE AT THIS POINT IS TOO LOW TO LOWER POPS FOR TODAY. CURRENTLY SEE WEAKENING MCS OVER NORTHERN MISSISSIPPI MOVING SOUTH...AND EVEN IF THIS SYSTEM DISIPATES...IT SHOULD PRODUCE OUTFLOW WHICH WOULD LIKELY REINITIATE CONVECTION FARTHER SOUTH WITH DAYTIME HEATING. WATER VAPOR IMAGERY SHOWS SHARP MOISTURE GRADIENT ACROSS FCST AREA WHICH WILL ALSO LIKELY BE A FOCUS TODAY. SO...BELIEVE TODAY WILL LIKELY BE SIMILAR TO THIS PAST SATURDAY...WHEN CHANCE MOS POPS WERE TOO LOW AS WIDESPREAD CONVECTION DEVELOPED OVER FCST AREA. WILL MAINTAIN CHANCE POPS TONIGHT THROUGH TUESDAY NIGHT WITH LITTLE CHANGE IN PATTERN NOTED. BY WEDNESDAY...AS MENTIONED...UPPER TROF DEEPENS AND SFC BOUNDARY DROPS SOUTH. THIS WILL LIKELY RESULT IN HIGHER RAIN CHANCES FOR WEDNESDAY. ALREADY ADVERTISING LIKELY POPS OVER COASTAL ZONES...GOOD CHANCE INTERIOR. WILL LIKELY GO AHEAD AND INTRODUCE LIKELY POPS ACROSS THE BOARD FOR WEDNESDAY WITH THIS MORNINGS ZONE PACKAGE. .EXTENDED...BY THURSDAY A DEEP LAYER OF UNSEASONABLY DRY AIR IS PROGGED TO HAVE ENGULFED OUR REGION (PERSISTENT NOW FOR SEVERAL MODEL RUNS) AS SFC FRONT SLIPS SOUTH OVER COASTAL WATERS. THIS ALSO WOULD LIKELY ACT TO BUILD A MID-LEVEL CAPPING INVERSION IN ITS WAKE...WITH ONLY ISOLATED PCPN THURSDAY...LOW CHANCE SCATTERED POPS FRIDAY AND SATURDAY. SHORTLY AFTERN FRONTAL PASSAGE ON THURSDAY...THE SOUTHWARD MOTION OF THE FRONT WILL RAPIDLY COME TO A HALT SOMEWHERE ALONG THE COAST OR OVER THE MARINE AREA AS THE UPPER SUPPORT RAPIDLY PULLS AWAY TO THE NORTHEAST. RETURN FLOW WILL BEGIN TO SET UP BY FRIDAY NIGHT THROUGH NEXT WEEKEND...WHICH SHOULD BE ACCOMPANIED BY A DEEP TROPICAL SURGE WHICH IS MORE TYPICAL OF THIS TIME OF YEAR. AT THAT TIME...EVERYONE WILL BE WATCHING THE TROPICS. .MARINE AND FIRE...NO FIRE WEATHER CONCERNS. OVER THE COASTAL WATERS...STILL BELIEVE GFS A BIT OVERDONE WITH INCREASED WINDS OVER THE MARINE AREA IN ADVANCE OF APPROACHING FRONTAL BOUNDARY TUESDAY AND TUESDAY NIGHT...WILL MAINTAIN AROUND 15 KNOTS AND GUSTY FOR NOW. STILL NOT THAT CONFIDENT THAT NORTHERLY FLOW WILL EXTEND ALL THE WAY INTO COASTAL WATERS EITHER...BUT MODELS HAVE BECOME MORE PERSISTENT IN INDICATING THIS POSSIBILITY. MAY SEE LIGHT NORTHERLY FLOW OVER MARINE AREA WEDNESDAY NIGHT INTO THURSDAY... BECOMING VARIABLE FRIDAY WITH RETURN FLOW RE-DEVELOPED BY SATURDAY. SHEPHERD/12 .PRELIMINARY TEMPS / POPS... MOBILE 90 74 89 74 / 50 40 50 40 PENSACOLA 89 75 88 76 / 50 40 50 40 DESTIN 88 76 88 76 / 50 40 50 40 EVERGREEN 91 73 89 72 / 50 40 50 40 WAYNESBORO 90 72 89 72 / 50 40 50 40 CAMDEN 91 73 89 72 / 50 40 50 40 .MOB... AL...NONE. FL...NONE. MS...NONE.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY. AS HAS BEEN THE CASE OVER THE PAST SEVERAL DAYS... THE STORMS WILL MOVE TOWARD THE SOUTHEAST AS THE DEVELOP...WITH THE STRONGER THUNDERSTORMS PRODUCING WIND GUSTS TO AROUND 45 MPH... DANGEROUS LIGHTNING...HEAVY DOWNPOURS OF RAINFALL...AND SMALL HAIL. OVER THE COASTAL WATERS...ISOLATED WATERSPOUTS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) SCATTERED ...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED EACH DAY. THE STORMS WILL BE MOST WIDESPREAD AND STRONGEST ON WEDESDAY...WHEN A WEAK SURFACE FRONT WILL BE MOVING SOUTH ACROSS THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
ALZ064-FLZ002-211615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1025 AM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR BALDWIN COUNTY ALABAMA AND ESCAMBIA COUNTY FLORIDA UNTIL 1115 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR BEULAH TO 3 MILES NORTHEAST OF ELBERTA...AND MOVING SOUTHEAST AT 10 TO 15 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...LILLIAN... PARADISE BEACH...BELLVIEW...BROWNSVILLE...GOULDING AND PERDIDO KEY THROUGH 1115 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
FLZ003-004-211630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR SANTA ROSA COUNTY UNTIL 1130 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES SOUTHEAST OF MILTON AND NEAR WHITING FIELD. THIS STORM WAS MOVING TO THE SOUTHEAST AT 15 TO 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MILTON... HAROLD...BAGDAD AND BELFOREST THROUGH 1130 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
ALZ060-211830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1254 PM CDT MON JUL 21 2003 ...A THUNDERSTORM ADVISORY IS IN EFFECT FOR COVINGTON COUNTY UNTIL 130 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF LIBERTYVILLE AND ANOTHER STORM JUST EAST OF CLEARVIEW AND GANTT. THESE STORMS WERE MOVING TO THE EAST AND NORTHEAST AT 10 MPH. THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...LIBERTYVILLE... ANDALUSIA...SANFORD...GREEN BAY...AND OPP THROUGH 130 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
The Mobile radar (KMOB), 33 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372602.